Louisiana, 2007

Tornadoes and Flash Flood in Louisiana, February 13, 2007

February 13, 2007 · NWS LCH · 13 events in 7 counties and zones

An approaching cold front resulted in showers and thunderstroms across southwest Louisiana, some of which became severe. Several tornadoes touched down across Acadiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.8 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An approaching cold front resulted in showers and thunderstroms across southwest Louisiana, some of which became severe. Several tornadoes touched down across Acadiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 12, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1125 PM CST MON FEB 12 2007

.UPDATE...
UPDATED THE ZONES TO REFLECT THE NEW TORNADO WATCH NUMBER 18.

&&

.PREV DISCUSSION... /ISSUED 402 PM CST MON FEB 12 2007/

DISCUSSION...AREA OF TSTMS HAS MADE SLOW EASTWARD PROGRESS THIS
AFTERNOON...AND THUS FAR ARE BEHAVING. HOWEVER...POTENTIAL STILL
EXISTS FOR SEVERE THUNDERSTORMS THIS EVENING...AS CONFLUENT ZONE
STILL WEST OF HOUSTON...AND ASSOCIATED DEEPER MOIST AXIS...SHIFTS
EASTWARD...IN ADDITION TO LFE REGION OF H3 JET NOSING INTO THE
AREA. INSTABILITY REMAINS SOMEWHAT MEAGER...THOUGH THIS IS PROGGED
TO GRADUALLY IMPROVE...AS ARE KINEMATIC FIELDS.

SHOWERS AND THUNDERSTORMS SHOULD BE MOSTLY OVER BY DAYBREAK
TUESDAY...THOUGH WILL CARRY A SMALL POP OVER EASTERN AREAS INTO
TUESDAY MORNING.

CDFNT WILL PROGRESS THROUGH THE AREA TOMORROW...WITH MUCH COOLER
AND DRIER AIR FILTERING INTO THE REGION. ATTM...HAVE REMOVED
MENTIONABLE PRECIP CHANCES FROM THE FORECAST BEYOND EARLY
TUESDAY...WITH MEAN TROF DOMINATING THE CONUS AND NO SIGNIFICANT
MOISTURE RETURN ANTICIPATED. NEVERTHELESS...ACTIVE JET WILL REMAIN
IN PLACE ACROSS THE SRN PLAINS...RUNNING THE TRAIN OF SHORTWAVES
RIGHT OVERHEAD. THINKING THAT MEAGER MOISTURE WILL PRECLUDE
ANYTHING MEASURABLE...THOUGH SOME LIGHT PCPN NOT OUT OF THE
QUESTION.

FOR TEMPERATURES...MAV/MET GUIDANCE WERE REASONABLY CLOSE IN THE
NEAR TERM TO GENERATE A COMPROMISE...AND IN THE EXTENDED...HPC
NUMBERS LOOKED OK.

AVIATION...SHOWERS AND THUNDERSTORMS WILL PROGRESS ACROSS THE
REGION FROM WEST TO EAST TONIGHT THROUGH EARLY TUESDAY. ACTIVITY
IS ALREADY ON KBPTS DOORSTEP...AND WILL BE SPREADING INTO KLCH
AND KAEX BETWEEN 6 AND 8 PM...AND KLFT BETWEEN 9 AND 11 PM. RAIN
WILL END FROM WEST TO EAST...STARTING AT KBPT BY MIDNIGHT...AND
ENDING AT KLFT BY DAYBREAK. SOME OF THE STORMS COULD BE ON THE
STRONG TO SEVERE SIDE.

MARINE...MODEST ONSHORE FLOW WILL CONTINUE TONIGHT AS A SURFACE
LOW PRESSURE SYSTEM MOVES EAST ACROSS THE SOUTHERN PLAINS INTO THE
MID MISSISSIPPI RIVER VALLEY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT INTO EARLY TUESDAY...ESPECIALLY OUT TO 20 NM. SCEC IN
PLACE FOR TONIGHT COULD BE UPGRADED TO SCA FOR TOMORROW AS SFC
FRONT PROGRESSES THROUGH THE COASTAL WATERS...RESULTING IN MODEST
TO STRONG OFFSHORE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  55  68  38  50 / 100  10  10  10
KBPT  54  66  37  49 /  80  10  10  10
KAEX  54  63  35  47 / 100  10  10  10
KLFT  57  69  39  49 / 100  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...CALCASIEU...CAMERON...
     EVANGELINE...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...RAPIDES...ST. LANDRY...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

TX...NONE.
GM...TORNADO WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Feb 12, 4:08 AM CST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CST MON FEB 12 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131015-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
408 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INCREASING THROUGH THE
OVERNIGHT HOURS BECOMING NUMEROUS AROUND MIDNIGHT. A FEW STORMS
TONIGHT AND THROUGH THE OVERNIGHT HOURS HAVE THE POTENTIAL OF
BECOMING SEVERE WITH THE THREAT FROM LARGE HAIL... DAMAGING
WINDS...AND ISOLATED TORNADOS POSSIBLE. STORMS WILL END TOMORROW
MORNING BEHIND A COLD FRONT THAT WILL PUSH THROUGH SOUTHEAST TEXAS
AND SOUTHERN LOUISIANA AROUND THE NOON HOUR.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COLDER AIR WILL FILTER DOWN INTO THE REGION WITH SKIES GRADUALLY
CLEARING AND TEMPERATURES DROPPING. MORNING LOWS ON THURSDAY INTO
FRIDAY MORNING WILL RANGE FROM THE UPPER 20S ACROSS CENTRAL
LOUISIANA AND THE LAKES REGION OF SOUTHEAST TEXAS TO THE LOWER 30S
ALONG THE COAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

K. KUYPER

In the hours before

Local storm report, Feb 12, 7:46 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
746 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             SOUR LAKE               30.14N 94.40W
02/12/2007  E0.75 INCH       HARDIN             TX   PUBLIC

            OCCURRED AT THE HARDIN JEFFERSON HIGH SCHOOL.

0530 PM     TSTM WND DMG     2 E SOUR LAKE           30.14N 94.37W
02/12/2007                   HARDIN             TX   PUBLIC

            TREE DOWNED IN PINEWOOD.

&&

BARRY
Local storm report, Feb 12, 8:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     FLASH FLOOD      VIDOR                   30.13N 94.00W
02/12/2007                   ORANGE             TX   LAW ENFORCEMENT

            HIGHWAY 105 IN FRONT OF WAL-MART IS COMPLETELY FLOODED.

&&

BARRY
Local storm report, Feb 12, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
842 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             VIDOR                   30.13N 94.00W
02/12/2007  E0.75 INCH       ORANGE             TX   BROADCAST MEDIA

            HAIL CONTINUED ON-AND-OFF FOR 35 MINUTES.

&&

BARRY
Local storm report, Feb 12, 8:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
848 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             VIDOR                   30.13N 94.00W
02/12/2007  E1.00 INCH       ORANGE             TX   PUBLIC

&&

BARRY
Local storm report, Feb 12, 10:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1044 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 E SOUR LAKE           30.14N 94.34W
02/12/2007                   HARDIN             TX   LAW ENFORCEMENT

            HIGHWAY 105 BETWEEN SOUR LAKE AND BEVIL OAKS HAD WATER
            COVERING THE ROADWAY.

&&

ERICKSON
Local storm report, Feb 12, 10:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1047 PM CST MON FEB 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      BEVIL OAKS              30.16N 94.27W
02/12/2007                   JEFFERSON          TX   LAW ENFORCEMENT

            HIGHWAY 105 BETWEEN BEVIL OAKS AND SOUR LAKE UNDER WATER.

&&

ERICKSON

The radar

The Lake Charles radar (KLCH), 47 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
February 13, 12:00 AM CST to 12:45 AM CST
Where
Calcasieu County, 2 mi S of Starks
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.291, -93.670

After three to four inches of rain, water came over several roads in the Starks area.

Tornado, Lafayette

When
February 13, 12:10 AM CST to 12:15 AM CST
Where
Lafayette County, 1.38 mi WNW of Youngsville to 2.16 mi SSW of Pitette
Rating
EF1
Path length
2.16 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
30.110, -92.020

This tornado began just northeast of the intersection of Verot School Road and Highway 92 and traveled northeast, ending near Bonin Road. Two brick homes received signficant roof damage on Rue Paon in the Hunters Ridge subdivision. One home had its garage destroyed which caused part of the roof to be ripped off. The neighbors roof weas damaged by flying debris. Other homes received minor to moderate damage on Fortune Road, Ellie Road, Rue Canard, and Vivian Driver. A total of 33 homes were damaged. A few trees were knocked down, with other debris blown across fields and into trees along the path.

Tornado, St. Martin

When
February 13, 12:36 AM CST to 12:46 AM CST
Where
St. Martin County, 0.96 mi ENE of Ruth to 0.96 mi E of Patin
Rating
EF2
Path length
4.31 mi
Path width
300 yd
Injuries
3 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
30.235, -91.865

Wind speeds were estimated between 110 and 120 mph, or on the low end of EF2. This tornado was spawned by the same storm that produced the Youngsville tornado. The tornado began southwest of the intersection of Poydras Highway and Eunice Road and moved northeast, ending past Nursery Highway. Several brick homes had roofs removed near the highs school, with one home losing most of its second floor. A total of 44 homes were damaged or destroyed, with 80 homes impacted by the tornado. Three injuries occurred in a small brick home where the roof blew off, causing a brick wall and other debris to land on them. Several trees were damaged or uprooted. This was the strongest tornado in southwest Louisiana since the November 23 2004 tornado outbreak.

Thunderstorm Wind, Iberia

When
February 13, 12:55 AM CST
Where
Iberia County, 5 mi SW of New Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
29.949, -91.879

Minor exterior damage was noted at two mobile homes on Segura Road.

Tornado, Iberia

When
February 13, 1:03 AM CST to 1:04 AM CST
Where
Iberia County, 0.78 mi WNW of Olivier to 0.89 mi NW of Olivier
Rating
EF0
Path length
0.46 mi
Path width
25 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
29.986, -91.761

A small tornado briefly touched down on Cotton Street. One mobile home was pushed into a neighbor's car and house.

Hail, Iberia

When
February 13, 1:15 AM CST
Where
Iberia County, New Iberia
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.000, -91.820

Tornado, Vermilion

When
February 13, 1:25 AM CST to 1:26 AM CST
Where
Vermilion County, 4.19 mi N of West Erath to 4.59 mi NNE of West Erath
Rating
EF0
Path length
0.46 mi
Path width
25 yd
Property damage
$40,000
Reported by
Newspaper
Coordinates
30.030, -92.040

A house under construction was destroyed by a small tornado. No other damage was reported in the vicinity.

Thunderstorm Wind, Iberia

When
February 13, 1:25 AM CST
Where
Iberia County, Loreauville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.050, -91.730

Very minor wind damage to outbuildings and carports was noticed in the Loreauville area.

Hail, Acadia

When
February 13, 1:30 AM CST
Where
Acadia County, 3 mi NW of Richard
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.451, -92.356

Hail, Evangeline

When
February 13, 1:30 AM CST
Where
Evangeline County, Ville Platte
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.680, -92.270

Hail, Evangeline

When
February 13, 1:50 AM CST
Where
Evangeline County, 2 mi S of Ville Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
30.651, -92.270

Hail, St. Martin

When
February 13, 2:13 AM CST
Where
St. Martin County, 1.38 mi ENE of Catahoula
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.210, -91.710

Hail, St. Martin

When
February 13, 2:30 AM CST
Where
St. Martin County, 0.69 mi S of Henderson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.310, -91.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyThe tornado archive for Louisiana, 2007Warnings in Louisiana, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17946, 17968, 17972, 17975, 17973, 17947, 17974, 17976, 17948, 17949, 17950, 17952, 17954.